What management is appropriate for this elderly patient, who has a number of significant risk factors for thromboembolic and haemorrhagic events?
A 73-year-old woman presents with a falling platelet count (now 123 x 109/L). She has multiple medical problems, including asthma, hypertension, hypercholesterolaemia and type 2 diabetes. She has a history of DVT and pulmonary embolism; her status for factor V Leiden is positive. She suffers from recurrent atrial fibrillation and has had successful cardioversion, and she has undergone surgery for aortic valve replacement (porcine). The patient also has a history of a bleeding duodenal ulcer requiring transfusion and suffers from essential tremor.
Her medications include primidone and warfarin. Her low platelet count was thought to have been secondary to primidone and it was suggested that this be ceased. But how risky is warfarin therapy? The consensus was that it should be continued, but what other options are available for her?